Colorado, 2016

Hail and Damaging Wind in Colorado, July 17, 2016

July 17, 2016 · NWS PUB · 8 events in 4 counties and zones

Severe storms produced hail up to the size of golf balls and isolated severe winds. No dollar amounts of damage were available at this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms produced hail up to the size of golf balls and isolated severe winds. No dollar amounts of damage were available at this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 17, 1:43 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 17, 1:43 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
243 PM MDT SUN JUL 17 2016

.SHORT TERM...(This evening through Monday)
Issued at 242 PM MDT Sun Jul 17 2016

...Increasing Chance of Storms Tomorrow...

Convection is starting to pick up this afternoon, and latest HRRR is
trending towards a broken line of convection developing E of I-25
and moving EWD to the KS line by early this eve. With CAPE running
in the 2000-2500 range near the KS border, could again see some
marginal SVR storms later this afternoon or eve. Main threat would
be some marginally svr hail and strong wind gusts, especially if the
HRRR scenario pans out. Some pockets of near Red Flag conditions
persist this afternoon as well, especially over thee Upper Arkansas
Valley. This should abate this evening as winds die down.

Tomorrow...the heat continues as H7 temps remain close to 20 deg C.
Could see temps top off near 100 degrees over the Plains once again.
A mitigating factor will be increased clouds and chances of precip
by Mon afternoon. A modest monsoonal pattern will set up as the
upper high shifts into OK and strengthen Mon afternoon. A moisture
plume will extend NWD through AZ and NM, leading to increased
coverage of storms Mon afternoon across W CO and the Contdvd, which
will then shift EWD over portions of the I-25 corridor and
adjacent Plains by Mon eve. Some models, including the ARW, are a
bit less extensive with convection over the Plains tomorrow. If
trends towards less coverage over the Plains continue, later
shifts may have to reduce POPs over the E Plains for Monday. For
now, ISOLD POPs for the later afternoon look reasonable, given the
influx of moisture and strong daytime heating. Rose

.LONG TERM...(Monday night through Sunday)
Issued at 242 PM MDT Sun Jul 17 2016

Tue and Wed an upper level ridge wl be over the central U.S., with
an upper trof over the Pacific NW.  This wl leave the forecast area
on the western edge of the upper high and there wl be a stream of
mstr working its way into the wrn half of CO from the south.  This
mstr and the daytime heating wl combine to result in daily chances
for showers and tstms from about the I-25 corridor and westward. The
southeast plains wl generally be dry, but some isold storms can't be
ruled out.

For Thu and thru the weekend, the upr ridge centered wl shift
westward and wl be more ovr CO and NM, with not as much mstr being
drawn up into the forecast area.  However, there wl still be enough
mstr over the area for daily pcpn chances, with isold to scattered
storms over and nr the mtns, and isold storms over the sern plains.

High temps each day are expected to be a bit above average.  It
looks like it will be quite breezy over the far sern plains on Tue,
but at this time it appears the RH values wl be high enough that
fire weather highlights wl not be needed, but wl have to keep an
eye on that situation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 242 PM MDT Sun Jul 17 2016

No change in the forecast reasoning for the TAF sites through
tomorrow. Winds should remain generally light, and VFR conditions
will continue through tomorrow. A round of storms will move EWD
through the CO Plains this afternoon and evening, Storms near the KS
border could become borderline SVR with strong winds and some hail.
Storms tomorrow will develop over the Contdvd, then spread EWD to
the I-25 corridor by late afternoon and eve. Rose

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...ROSE
LONG TERM...28
AVIATION...ROSE
Hazardous weather outlook, Jul 17, 11:09 AM MST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1209 PM MDT SUN JUL 17 2016

COZ058>089-093>099-181815-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1209 PM MDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER
SOUTHERN COLORADO TODAY.  THERE IS A MARGINAL THREAT FOR SEVERE
WEATHER ACROSS THE EASTERN PLAINS. PRIMARY STORM THREATS TODAY
WILL BE LIGHTNING AND POTENTIALLY DAMAGING WIND GUSTS TO 60 MPH OR
MORE.

WHILE IT WILL BE HOT AGAIN TODAY...HUMIDITIES WILL BE A BIT
HIGHER...BY AROUND 5 PERCENT OR SO...AND WIND SPEEDS WILL BE LESS.
AS A RESULT...CONDITIONS WILL LIKELY NOT REACH RED FLAG WARNING
LEVELS TODAY.  HOWEVER...IT IS STILL HOT AND FUELS ARE STILL DRY
SO CAUTION TO AVOID FIRE STARTS MUST CONTINUE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTHERLY FLOW WILL BRING INCREASED MOISTURE TO SOUTHERN COLORADO
THROUGH THE UPCOMING WEEK. THE MOUNTAINS WILL SEE PRETTY
CONSISTENT CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY. THE PLAINS WILL SEE GENERALLY LOWER CHANCES FOR STORMS
THROUGH THE PERIOD...WITH THE GREATEST PROBABILITY BEING ON
MONDAY AND AGAIN ON FRIDAY.

THE PRIMARY THREATS FROM STORMS WILL BE LIGHTNING...GUSTY
WINDS...LOCALLY HEAVY RAIN AND SMALL HAIL. HOWEVER...A FEW STORMS
COULD BECOME SEVERE PRODUCING HAIL AN INCH OR MORE IN
DIAMETER...DAMAGING WIND GUSTS AND LOCAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE PLAINS.

44/44

In the hours before

Special weather statement, Jul 17, 2:39 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
339 PM MDT SUN JUL 17 2016

COZ099-172215-
SPRINGFIELD VICINITY/BACA COUNTY CO-
339 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 415 PM
MDT...

AT 339 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF CAMPO...OR 13 MILES SOUTH OF SPRINGFIELD...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL BACA
COUNTY.

LAT...LON 3710 10270 3724 10285 3740 10266 3725 10239
TIME...MOT...LOC 2139Z 229DEG 14KT 3722 10271

28
Special weather statement, Jul 17, 2:54 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
354 PM MDT SUN JUL 17 2016

COZ099-172230-
SPRINGFIELD VICINITY/BACA COUNTY CO-
354 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 430 PM
MDT...

AT 353 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF SPRINGFIELD...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD.

LAT...LON 3715 10262 3726 10280 3749 10266 3732 10232
TIME...MOT...LOC 2153Z 217DEG 13KT 3727 10266

28

The radar

The Pueblo radar (KPUX), 179 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Baca

When
July 17, 3:00 PM MST to 3:05 PM MST
Where
Baca County, 1.49 mi NNW of Springfield
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
37.420, -102.630

Hail, Baca

When
July 17, 3:13 PM MST to 3:18 PM MST
Where
Baca County, 0.88 mi NE of Springfield
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.410, -102.610

Hail, Baca

When
July 17, 3:14 PM MST to 3:19 PM MST
Where
Baca County, 0.69 mi N of Springfield
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.410, -102.620

Hail, Bent

When
July 17, 5:00 PM MST to 5:05 PM MST
Where
Bent County, 3.88 mi SE of Las Animas
Measured
1.75 in hail
Reported by
Public
Coordinates
38.030, -103.170

Thunderstorm Wind, Pueblo

When
July 17, 5:08 PM MST to 5:10 PM MST
Where
Pueblo County, 1.08 mi E of (Pub)pueblo Muni Arp
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
38.290, -104.500

Hail, Bent

When
July 17, 5:15 PM MST to 5:20 PM MST
Where
Bent County, Mc Clave
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.130, -102.850

Hail, Bent

When
July 17, 5:20 PM MST to 5:25 PM MST
Where
Bent County, Mc Clave
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.130, -102.850

Hail, El Paso

When
July 17, 6:02 PM MST to 6:07 PM MST
Where
El Paso County, 2.63 mi NW of Ellicott
Measured
1.75 in hail
Reported by
Public
Coordinates
38.870, -104.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639112, 639106, 639105, 639107, 639111, 639108, 639109, 639110.